Deranged Haemostasis: Rifampin-Induced Coagulopathy

  • Raghu Tiperneni Monmouth Medical Center, Long Branch, NJ, USA
  • Farhan Khalid Monmouth Medical Center, Long Branch, NJ, USA
  • Harshil Fichadiya Monmouth Medical Center, Long Branch, NJ, USA
  • Ahmad Al-Alwan Monmouth Medical Center, Long Branch, NJ, USA
  • Gaurav Mohan Monmouth Medical Center, Long Branch, NJ, USA
  • Farah Heis Monmouth Medical Center, Long Branch, NJ, USA

Keywords

Coagulopathy, rifampin, INR

Abstract

Prothrombin time (PT), first used in 1935, is the most commonly employed marker of coagulopathy to assess bleeding tendency. It is a screening test and measures the time in seconds to the formation of a clot after platelet-poor plasma has been mixed with a thromboplastin reagent consisting of tissue factor, lipids and calcium chloride ions. The International Normalized Ratio (INR) is a standardized number based on the PT of the patient. It is used by clinicians to measure the effectiveness of anticoagulants and to guide therapy. Drugs such as warfarin can affect the level of or the metabolism of vitamin K in the body, which can impact PT and INR levels. A supratherapeutic INR is rare in a patient not on therapy with vitamin K inhibitors and with preserved liver function. Here we describe an elderly man with a supratherapeutic INR, secondary to the use of rifampin. Antibiotic-induced coagulopathy is an extremely rare complication. To the authors' knowledge, this is a unique case of rifampin-induced coagulopathy with no other associated complications of disseminated intravascular coagulation. A literature review revealed a small number of cases of rifampicin-induced coagulopathy. A high index of suspicion and knowledge is essential for the diagnosis and management of such cases.

VIEW THE ENTIRE ARTICLE

References

  • Ishii F, Iizuka B, Nakanishi T, Nagasako K, Hayashi N. [Vitamin K deficiency syndrome caused by antituberculous agents]. Nihon Shokakibyo Gakkai Zasshi 1997 Jun;94(6):389–397.
  • Angles E, Mouton C, Perino J, Remy A, Ouattara A. Hypoprothrombinemia and severe perioperative haemorrhagic complications in cardiac surgery patients treated with high-dose cefazolin for infective endocarditis. Anaesth Crit Care Pain Med 2018 Apr;37(2):167–170.
  • Lipsky JJ. Antibiotic-associated hypoprothrombinaemia. J Antimicrob Chemother 1988;21(3):281–300.
  • Shearer MJ, Bechtold H, Andrassy K, Koderisch J, McCarthy PT, Trenk D, et al. Mechanism of cephalosporin-induced hypoprothrombinemia: relation to cephalosporin side chain, vitamin K metabolism, and vitamin K status. J Clin Pharmacol 1988 Jan;28(1):88–95.
  • Published: 2022-05-13

    Issue: 2022: LATEST ONLINE (view)

    Section: Articles

    How to cite:
    1.
    Tiperneni R, Khalid F, Fichadiya H, Al-Alwan A, Mohan G, Heis F. Deranged Haemostasis: Rifampin-Induced Coagulopathy. EJCRIM 2022;2 doi:10.12890/2022_003380.

    Most read articles by the same author(s)